Hail, St. Landry
- When
- March 29, 6:00 PM CST
- Where
- St. Landry County, 1 mi S of Opelousas
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.515, -92.080
A strong upper level trough moving across the region brought three rounds of severe thunderstorms with large hail and damaging winds to southwest Louisiana. The first round consisted of one supercell thunderstorm that moved across Acadia and St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A strong upper level trough moving across the region brought three rounds of severe thunderstorms with large hail and damaging winds to southwest Louisiana. The first round consisted of one supercell thunderstorm that moved across Acadia and St. Landry Parishes during the early evening hours on March 29, while the second round included numerous severe thunderstorms across much of southern Louisiana later in the day. The third and final round occurred during the early morning hours on March 30, when numerous elevated supercells developed behind a cold front and moved across southwest Louisiana. Hail fell three separate times at the NWS office in Lake Charles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 29, 3:14 PM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 414 PM CDT TUE MAR 29 2011 .DISCUSSION... WARM FRONT HAS BUCKLED UP INTO PORTIONS OF ACADIANA THIS AFTERNOON AND IS LOCATED AS OF 20Z FROM ROUGHLY 20 MILES SOUTH OF SABINE PASS IN THE NORTHERN GULF INLAND ACROSS EASTERN CAMERON PARISH UP TO LAKE ARTHUR...THEN EAST-NORTHEAST TO JUST NORTH OF LAFAYETTE. SOUTHEAST OF THIS BOUNDARY...DEWPOINTS HAVE RISEN TO AROUND 70F...WITH TEMPERATURES IN THE LOW TO MID 80S. THIS HAS ALLOWED A MODERATELY UNSTABLE AIRMASS TO DEVELOP WITH CAPES BETWEEN 2500 AND 3500 J/KG WITH LI'S GREATER THAN (-7). A FEW CELLS HAVE BEEN ABLE TO BREAK THROUGH THE CAP IN ACADIANA WHERE THE INSTABILITY IS AT ITS BEST. THESE STORMS ARE STARTING TO GROW WITH THE POSSIBILITY OF HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING THE MAIN HAZARDS. ALSO...ALONG THE WARM FRONTAL BOUNDARY...LOW LEVEL WINDS WILL TURN ALLOWING FOR AN INCREASE IN LOW LEVEL HELICITY VALUES...SO SOME ROTATING CELLS CAN NOT ALSO BE RULED OUT. CELLS SHOULD REMAIN MAINLY SCATTERED DURING THE AFTERNOON INTO EARLY EVENING. A SURFACE COLD FRONT IS LOCATED FROM NORTHEAST TEXAS DOWN INTO THE HILL COUNTRY OF TEXAS. THIS FRONT WILL CONTINUE TO MOVE DOWN TO THE SOUTHEAST ENTER THE FORECAST AREA THIS EVENING...THEN ACROSS THE FORECAST AREA DURING THE OVERNIGHT. MEANWHILE...MID TO UPPER LEVEL DISTURBANCE IS MOVING IN THE SOUTHWEST FLOW OUT OF OLD MEXICO ACROSS THE FORECAST AREA. MOISTURE WILL CONTINUE TO INCREASE AHEAD OF THESE SYSTEMS...WITH THE LOW LEVEL CONVERGENCE AND FRONTAL LIFT ALSO INCREASING. THEREFORE...SHOWERS AND STORMS WILL BECOME MORE WIDESPREAD THROUGH THE EVENING HOURS...LIKELY FORMING A LINE ALONG THE FRONT. WITH COOLING AND UPPER LEVEL DIVERGENCE ALOFT PROVIDED BY THE SHORT WAVE...AND SURFACE BASED INSTABILITY...THERE WILL BE THE POSSIBILITY OF SEVERE WEATHER...WITH THE MAIN HAZARDS WITH THE LINE HAIL AND DAMAGING WIND GUSTS. SOME LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS LOW LEVEL FLOW IS ACTUALLY RATHER WEAK MEANING STORM MOTION MAY NOT BE TOO FAST. AVERAGE RAINFALL AMOUNTS WILL BE BETWEEN 1/2 AND 1 INCH OVER A MAJORITY OF THE FORECAST AREA...WITH ISOLATED HIGHER AMOUNTS...ESPECIALLY EAST OF AN ALEXANDRIA TO LAFAYETTE LINE WHERE BEST LOW LEVEL CONVERGENCE AND UPPER LEVEL DIVERGENCE WILL OVERLAP. STRONGEST SHOWER ACTIVITY WILL END DURING THE EARLY MORNING HOURS...WITH CLOUDS AND LIGHT ISOLATED SHOWERS LINGERING THROUGH MOST OF THE DAY INTO WEDNESDAY NIGHT...AS OVER-RIDING ACROSS THE FRONT WILL CONTINUE INTO MAIN UPPER TROF AXIS MOVES THROUGH. BRIEF COOL CONDITIONS THROUGH THURSDAY...THEN HIGH PRESSURE WILL MOVE EAST...ALLOWING FOR SOUTHERLY BREEZES TO RETURN ON FRIDAY INTO THE WEEKEND...WITH WARM CONDITIONS. RUA && .MARINE... MAINLY LIGHT ONSHORE FLOW WILL OCCUR FOR THE REMAINDER OF THE AFTERNOON INTO TONIGHT. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE NEAR THE COAST AND OVER THE LAKES AND BAYS. SOME OF THESE STORMS COULD BECOME STRONG WITH GUSTY WINDS AND HAIL. A COLD FRONT IS STILL EXPECTED TO MOVE ACROSS THE COASTAL WATERS LATE TONIGHT AND EARLY WEDNESDAY MORNING. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. AGAIN SOME OF THE STORMS COULD BECOME RATHER STRONG WITH GUSTY WINDS AND HAIL. BRIEF MODERATE AND GUSTY NORTHERLY GRADIENT WINDS WILL ALSO OCCUR BEHIND THE FRONT INTO WEDNESDAY MORNING. OFFSHORE WINDS WILL THEN CONTINUE THROUGH THURSDAY...UNTIL WINDS BECOME ONSHORE AGAIN ON FRIDAY INTO THE WEEKEND AS HIGH PRESSURE MOVES EAST OF THE REGION. RUA && .PRELIMINARY POINT TEMPS/POPS... KLCH 79 59 70 52 73 / 30 60 30 20 10 KBPT 79 58 70 53 73 / 30 60 30 20 10 KAEX 76 56 66 48 72 / 30 70 30 20 10 KLFT 82 59 71 52 72 / 30 70 40 20 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 459 AM CDT TUE MAR 29 2011 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-301000- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 459 AM CDT TUE MAR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL PUSH NORTHWARD ACROSS THE REGION TODAY...WITH SCATTERED SHOWERS AND A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON. MORE WIDESPREAD SHOWERS AND STRONG TO SEVERE THUNDERSTORMS ARE LIKELY FROM THIS EVENING INTO EARLY WEDNESDAY MORNING AS A COLD FRONT PUSHES SOUTHEASTWARD THROUGH THE FORECAST AREA. LARGE HAIL IS EXPECTED TO BE THE PRIMARY SEVERE WEATHER THREAT...WITH DAMAGING WINDS AND A COUPLE OF TORNADOES LESSER THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE BUT DUE TO THE RECENT DRY CONDITIONS LITTLE OR NO FLOODING IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG COLD FRONT MAY PUSH ACROSS THE AREA ON MONDAY...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. 05
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
303 PM CDT TUE MAR 29 2011
LAZ045-053>055-292100-
UPPER ST. MARTIN LA-LOWER ST. MARTIN LA-ST. MARY LA-IBERIA LA-
303 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY...IBERIA AND ST. MARTIN
PARISHES UNTIL 400 PM CDT...
AT 256 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER NORTHEASTERN IBERIA PARISH...MOVING
NORTHEAST AT 10 MPH.
THE PRIMARY THREAT FROM THIS THUNDERSTORMS WILL BE SMALL HAIL.
* THE STRONG THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN IBERIA PARISH AT 320 PM
RURAL CENTRAL ST. MARTIN PARISH AT 320 PM
LAT...LON 2993 9149 3006 9164 3020 9147 3014 9145
3012 9145 3011 9138 3009 9136 3007 9136
3007 9126 3005 9124
JTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
641 PM CDT TUE MAR 29 2011
LAZ033-300045-
ST. LANDRY LA-
641 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY PARISH UNTIL 745 PM
CDT...
AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF OPELOUSAS...MOVING NORTHEAST AT
20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
LEONVILLE BY 655 PM...
WASHINGTON AND ARNAUDVILLE BY 700 PM...
PORT BARRE BY 710 PM...
LEBEAU BY 725 PM...
PALMETTO BY 735 PM...
KROTZ SPRINGS BY 740 PM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.
LAT...LON 3050 9176 3048 9174 3041 9195 3042 9197
3040 9198 3036 9211 3051 9222 3085 9196
3085 9195 3061 9174 3056 9175 3053 9173
3051 9173
RUAThe national radar mosaic for the moment the first event began.
20 hail, 6 thunderstorm wind. Local standard time, as filed.
NWS storm survey discovered an intense microburst affected a 2 mile long by 1/2 mile wide area along Highway 742 east of Opelousas. Winds were estimated from 85-95 mph. One large metal barn was destroyed and two smaller barns were demolished. Several other outbuildings were destroyed with debris blown hundreds of yards. Two campers were flipped over and 1 power pole was snapped. Several hardwood and softwood trees were snapped at the trunk. One mobile home suffered considerable roof damage, while a few brick homes lost a few shingles.
Trees were blown down and hail of unknown size was reported.
NWS Storm Survey found a downburst struck along Tram Martin Road southwest of Leblanc. The sheet metal roof and attached porch of one home near the center of the downburst was blown off to the northwest and landed in the backyard. A few trees were blown down in an outward pattern to the southwest and northeast of the home. Winds were estimated at 70 mph.
Quarter to golfball size hail reported around 6 miles east of Iota.
Nickel to quarter size hail observed outside NWS office.
NWS storm survey discovered a large downburst struck areas south of the LNG Plant in southwest Lake Charles. A few homes along Airhart Road suffered minor roof damage, with a couple of fences pushed over and a boat shed blown 50 yards southeast and destroyed. Winds were measured up to 95 mph at the LNG Plant, but damage in the populated areas to the south of the plant suggest winds were in the 60-70 mph range.
NWS Employee estimated quarter size hail near Nelson Road.
A large pine tree fell onto a mobile home on Speck Drive causing considerable damage to half of the roof.
Nickel size hail reported in Carlyss.
The Hercules tugboat at the Trunkline LNG plant in southwest Lake Charles reported golfball size hail.
The Hercules tugboat at the Trunkline LNG plant in southwest Lake Charles reported a wind gust of 95 mph.
Public reported quarter to half dollar size hail between Mamou and Vidrine.
Ping pong ball size hail fell at the NWS office.
CoCoRaHS observer reported half dollar size hail lasted for 2 minutes.
CoCoRaHS observer reported ping pong ball size hail lasted for 7 minutes. Hail covered the ground and piled up along fences.
Public reported via Facebook that egg size hail fell along the Atchafalaya River south of Krotz Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292899, 292901, 292902, 292903, 292928, 292907, 292908, 292909, 292910, 292911, 292912, 292913, 292914, 292929, 292915, 292916, 292917, 292918, 292919, 292920, 292921, 292922, 292923, 292924, 292925, 292926.